News and Events

Case of the Month – December 2017

FIDSSA CASE OF THE MONTH
SASTM (Dr Rochelle Lee)


A 43-year-old man presented to the emergency unit, two weeks after returning from Egypt, complaining of tingling of his hands and feet, diarrhoea and vomiting, confusion and hallucinations. A friend who had travelled with him to Egypt was treated for gastro-enteritis on return.

Medical history

Hypertension for which he takes perindopril (a long-acting ACE inhibitor).

Examination

No overt signs were elicited. He was afebrile, his blood pressure was normal and tachycardia was noted; oxygen saturation was 97% in room air.

Investigations

A full blood count, urea and electrolytes, liver function test, cardiac markers, C-reactive protein and HbA1C were all within normal limits.

A CT scan of the brain was normal.

He was discharged on citalopram, etifoxine and esomeprazole with instructions to report back in 24 hours.

He defaulted but was referred back to the same emergency unit three days later, after he had consulted at another hospital where the investigations mentioned above were repeated but were still normal.

He complained of paraesthesia and left chest pain. His interactions with the medical staff and his family were peculiar: he had infantile-like reactions with anxiety and was hallucinating. He complained of left chest discomfort. A neurological examination was normal; in particular, there was no evidence of meningism. He mentioned recent use of cannabis oil which was proven on a urine toxicology screen.

Question 1 - Is the travel history of importance?

Continue to Answer 1